Pennsylvania, 2019

Damaging Winds in Pennsylvania, September 13, 2019

September 13, 2019 · NWS CLE · 3 events in 1 county or zone

A strong cold front interacted with a modestly unstable and humid environment across the area. A line of strong to severe thunderstorms developed ahead of the cold front and produced wind damage across northwest Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong cold front interacted with a modestly unstable and humid environment across the area. A line of strong to severe thunderstorms developed ahead of the cold front and produced wind damage across northwest Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 13, 6:59 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 13, 6:59 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
759 PM EDT Fri Sep 13 2019

.SYNOPSIS...
A strong cold front will move across the region
overnight.  High pressure will briefly build over the Ohio Valley on
Saturday.  Another weaker cold front will move through the forecast
area early next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Updated forecast to give better timing of line of thunderstorms
moving east across the area. Made some minor hourly temperature
adjustments as well. Severe thunderstorm watch remains in effect
as issued.

Previous Discussion...

A strong cold front will move across the forecast area
this evening.  Storms were developing this afternoon ahead of the
front in eastern Indiana.  The short term models show the
thunderstorm development increasing through the late afternoon with
a line of thunderstorms forming and moving across the area this
evening. SPC has much of the northern sections of Ohio in a
Slight Risk Outlook category for tonight. Temperatures have once
again exceeded expectations reaching around 90 in many
locations. Dew points have crawled into the lower 70s. The
atmosphere is prime for a downburst wind event this evening. A
threat of isolated tornadoes remains but wind will be the
primary threat. The short term models show the greatest threat
of severe weather in northwest Ohio. The short term models
decrease the intensity of the storms over the eastern section of
the forecast area later this evening. Storms will push east of
after midnight. High pressure will build over the region on
Saturday. Non-thunderstorm wind is also a concern for NW PA. A
south to southeast downslope wind is likely this evening. Model
soundings indicate 40-50knots within a 1kft of the surface 00Z-
06Z time frame. I will continue the wind advisory for NW PA.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Temperatures warm on Sunday as southerly flow develops with a wave
of low pressure sliding east across the Central Great Lakes. The
airmass will be dry through the daytime hours with some passing mid-
level cloud cover. A chance of showers and thunderstorms will extend
south towards Lake Erie Sunday night with a few showers brushing
northeast Ohio into Monday morning as a cold front settles south.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A large area of high pressure will set up across Quebec and the
eastern Great Lakes through much of next week. Temperatures will
drop back on Tuesday into the mid 70s across NW Pennsylvania closest
to the cold pocket of air over New York. Inland areas will remain a
little warmer with temperatures holding closer to 80. Temperatures
will trend warmer a couple degrees each day with warm advection
increasing on Thursday as southerly flow kicks in and the ridge
builds aloft. Above normal temperatures expected through the
extended.

&&

.AVIATION /00Z Saturday THROUGH Wednesday/...
A line of thunderstorms will continue to move east across the
area with the strongest storm up near the lakeshore. This
activity will continue to move east ahead of the cold front.
Ceilings will drop to MVFR and IFR at times with the front and
then behind it for a period of time east of Toledo and Findlay.
Otherwise, gradual improvement from west to east overnight to
VFR tomorrow. Winds will be diminishing after frontal passage at
Erie.

.OUTLOOK...Non-VFR possible in showers Sunday afternoon into
Monday.

&&

.MARINE...
South winds of 10-20 knots expected on Lake Erie this evening ahead
of a cold front that will sweep east. The exception to this is east
of Conneaut where a Small Craft Advisory is in effect with southerly
winds forecast to increase into the 20-30 knot range. A broken line
of thunderstorms will accompany the front and some may be strong
with severe winds to 50 knots or large hail. Winds shift around to
the west behind the front at 15-20 knots and will maintain choppy
conditions on the east end of the lake through Saturday.

High pressure builds in across the Ohio Valley on Saturday with
winds decreasing and backing to southwest towards evening. A weak
area of low pressure will slide east across the central Great Lakes
Sunday night, pulling a weak cold front south across Lake Erie on
Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Wind Advisory until 3 AM EDT Saturday for PAZ001-002.
MARINE...Small Craft Advisory until 4 PM EDT Saturday for LEZ148-149.

&&

SYNOPSIS...Garnet
NEAR TERM...Garnet/Lombardy
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Lombardy
MARINE...KEC
Hazardous weather outlook, Sep 13, 2:03 PM EST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
303 PM EDT Fri Sep 13 2019

LEZ142>144-162>164-OHZ003-006>009-017>019-027-028-141915-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-Crawford-
303 PM EDT Fri Sep 13 2019

...SEVERE THUNDERSTORM WATCH 652 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-036>038-047-089-
PAZ003-141915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Crawford-
303 PM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible this afternoon and
evening, mainly across northern Ohio. Damaging winds are the primary
threat, with an isolated tornado threat possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

PAZ001-002-141915-
Northern Erie-Southern Erie-
303 PM EDT Fri Sep 13 2019

...WIND ADVISORY IN EFFECT UNTIL 3 AM EDT SATURDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 13, 7:17 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Cleveland OH
817 PM EDT Fri Sep 13 2019

OHZ028-029-037-140100-
Crawford-Richland-Morrow-
817 PM EDT Fri Sep 13 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RICHLAND...MORROW AND
SOUTHEASTERN CRAWFORD COUNTIES...

At 817 PM EDT, a strong thunderstorm was located near Mount Gilead,
moving northeast at 40 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Mansfield, Mount Gilead, Galion, Ontario, Lexington, Crestline,
Cardington, Bellville, Ashley, Chesterville, Butler, Lucas, Edison,
Marengo, Fulton, Iberia and Shauck.

LAT...LON 4041 8293 4044 8303 4048 8302 4049 8296
      4062 8295 4065 8293 4065 8286 4071 8287
      4087 8271 4080 8239 4063 8234 4055 8250
      4055 8264 4047 8264 4036 8284
TIME...MOT...LOC 0017Z 238DEG 33KT 4062 8276

Clark
Local storm report, Sep 13, 7:20 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
820 PM EDT FRI SEP 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     VERMILION               41.42N 82.35W
09/13/2019                   ERIE               OH   AMATEUR RADIO

            POWER LINES AND TREES DOWN ALONG ROUTE 6.

&&

THOMPSON
Local storm report, Sep 13, 7:29 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
829 PM EDT FRI SEP 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND DMG     VERMILION               41.42N 82.36W
09/13/2019                   ERIE               OH   AMATEUR RADIO

            TREE FELL ON TO A BOAT.

&&

THOMPSON
Local storm report, Sep 13, 7:42 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
842 PM EDT FRI SEP 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND DMG     AVON                    41.45N 81.99W
09/13/2019                   LORAIN             OH   AMATEUR RADIO

            12 INCH DIAMETER TREE DOWN.

&&

THOMPSON
Local storm report, Sep 13, 8:08 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
908 PM EDT FRI SEP 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     SHAKER HEIGHTS          41.47N 81.57W
09/13/2019                   CUYAHOGA           OH   AMATEUR RADIO

            NUMEROUS TREES AND POWER LINES DOWN
            THROUGHOUT THE CITY.

&&

THOMPSON
Local storm report, Sep 13, 8:13 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
913 PM EDT FRI SEP 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     LYNDHURST               41.52N 81.48W
09/13/2019                   CUYAHOGA           OH   PUBLIC

            TREE FELL ON TO A HOUSE.

&&

THOMPSON

The radar

The Cleveland radar (KCLE), 135 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
September 13, 8:13 PM EST
Where
Erie County, 1.38 mi N of Albion
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.920, -80.380

A tree was blown down at the corner of Lexington Road and Old Albion Road.

Thunderstorm Wind, Erie

When
September 13, 8:16 PM EST
Where
Erie County, Girard
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.000, -80.320

A large tree branch was blown down onto a car on Hathaway Street.

Thunderstorm Wind, Erie

When
September 13, 8:32 PM EST
Where
Erie County, 1.03 mi W of Belle Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
42.100, -80.070

A tree was blown down on to two cars along East 38th Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850758, 850759, 850760.